Tamoxifin - poor sleep and hot at night!

Hi all
Been on the tamoxifin for about a month now.
Two problems - feeling very hot at night (but not sweats as such) and poor sleep…keep waking up (also due to being hot!)

Who do i speak to about this, as the hot spurts i can deal with, but not the lack of sleep!

Thanks.
Naz x

Oh me too! Sorry I can’t help but I can certainly sympathise. I’ve been on Tamoxifen for about 3 months now and my sleep pattern is awful. I wake every couple of hours feeling hot. I don’t have sweats or hot flushes (thank god!) but I do feel too hot. Even when I do sleep it doesn’t feel like a deep sleep, it is as if I am always semi awake if that makes sense? I am going to give it a bit longer but it is making it harder to wake and get started in the mornings as I have to be at work for 8am.
I would certainly appreciate some advice on how to get a decent night’s sleep again. (Apart from coming off the Tamoxifen of course)
Val

Hi Val
Phew,i thought it was just me!
Your nights sound like mine …then i have to be up with the children and look after my very demanding toddler all day…

I am going to speak to my breast nurse when i get a chance as i also do not feel as though i am in a deep sleep.I am sure it is the tamoxifin as i never had bad nights like these before.

Hi ladies, same problem here. I started Tamoxifen in Jan '09 and since then have never had a full nights sleep.
What I have found recently is that the less I eat in the evenings then the better I will sleep at night. If I can go to bed with an empty stomach then I may rouse twice in the night, but only need to kick the quilt off and will be back to sleep in minutes. This does, of course, have disadvantages. In the last week my husband and I have never had a meal together as I will be eating early with my daughters, or coming home from work at 6 I’ll only have weetabix. At the weekends I don’t care, we enjoy a meal together and share a bottle of wine. Then I know I’ll be up 4 or 5 times in the night, and take a while to get back to sleep.
Only another 3 1/2 years to go!!!

How bizarre!
What is in the tamoxifin to cause the restless nights do you think?

Thanks, I will try that Valentine. I tend to eat early anyway but I’ll try to make it a smaller meal and see what happens.
Naz, I would be very interested to know what your BC nurse says. I’m not due to see anyone until September but I shall probably have gone insane by then!

Hi ladies, just found this thread and just been told by my oncologist today that I will be starting Tamoxifen in one month immediately after my final cycle of chemo. Have been warned to expect sweats and hot flushes ( having those anyway due to chemo induced menopause, hope theyre not too much worse, dreading that!) and some weight gain too.

thanks for the helpful info on what to expect, do you all have some weight gain too, would anyone mind saying, so that I know. I will keep popping on and once I get started will let you know my experiences. thanks and regards Carol x

hello

just want to say I have just passed the six month stage with Tamoxifen and the side effects are now minimal.

I found sleep hard until I went back to work and now am sleeping like a log!

the hot flushes have also passed in the night but am having a few about 2 hours after taking the tablet

I can recommend silk bedding and pillowcases as these are cooling.

If you are about to start please don’t read too much of all these comments - i did and was terrified and sorry afterwards!

I couldn’t find any comments from women who had got over things so this is my message - ask your consultant how much of a difference in the cancer returning the Tamoxifen will make - for me its 9.5% so well worth working through the side effects.

All the best.

thanks so much for this Northwest will keep a perspective on it and look at Silk for the bed, what a treat!!! thanks everyone love Carol x

Hi Cassy R, just to say that after 3 months of Tamoxifen, I haven’t had any hot flushes or night sweats and I also haven’t put on any weight. The only side effect I have had is the poor sleep really, although my hair is dryer.

Northwest, do the side effects diminish over time on Tamoxifen or do you get new ones the longer you are on it?

You are right of course - my cancer was strongly ER+ and Tamoxifen is definitely the way forward.

Val

I am due to start Tamoxifen soon - so can’t offer an opinion yet. But I remember reading on an earlier thread that it can be the casing used in the pills that causes the se’s, and some brands have fewer se’s than others. Does anyone remember the title of the thread? I will try to find it.

Hi sorry to hear all having sleep problems like me, I have found that not drinking alcohol helps, and the over the counter herbal sleep tablets…Hope this helps

Been a year on Tamoxifen and I agree with northwest ~ after first three months of not sleeping because of terrible night sweats, hot flushes and nausea I am now left with just the joint pain.

Please hang on for 3 months as it does seem to settle down and SE change. After 3 months I slept like a log and have no trouble at all now.

It does get much better once it all settles.

We are all different albeit we are all in the same club. Wishing you all the best of journeys.

God bless

Been a year on Tamoxifen and I agree with northwest ~ after first three months of not sleeping because of terrible night sweats, hot flushes and nausea I am now left with just the joint pain.

Please hang on for 3 months as it does seem to settle down and SE change. After 3 months I slept like a log and have no trouble at all now.

It does get much better once it all settles.

We are all different albeit we are all in the same club. Wishing you all the best of journeys.

God bless

Been a year on Tamoxifen and I agree with northwest ~ after first three months of not sleeping because of terrible night sweats, hot flushes and nausea I am now left with just the joint pain.

Please hang on for 3 months as it does seem to settle down and SE change. After 3 months I slept like a log and have no trouble at all now.

It does get much better once it all settles.

We are all different albeit we are all in the same club. Wishing you all the best of journeys.

God bless

ha ha sorry all but have no idea why 3 times the message.

Tamoxifen brain??? hahahaha

ha ha sorry all but have no idea why 3 times the message.

Tamoxifen brain??? hahahaha

Hi,
some side effects come from the other ingredients in the tablet that make up the coating. I researched this before I started tam and got my onc to prescribe nolvadex- d an expensive form of tam that has hugely reduced/no side effects for many people. I had no sweats just a bit warm at times and no trouble staying asleep on nolvadex. The makers have sadly discontinued this although people abroad are still managing to get a spanish manufactured version. Although you probably cannot get this now, consider asking your chemist to change brands of tam as people react differently to the tablets made by different manufacturers.You can search for other threads but some ladies lost all the joint pains and when given the other brand of tam got them all back so def worth a go.I moved on to femara 2 months ago.
Good luck
Lily x

Hi all,

As with everything else, we are all different. I’ve been on tamoxifen 2 yrs 8 months (not that I’m counting or anything!)and don’t think I’ve had a full night’s sleep in that time. I’ve tried everything, it really gets me down. I find the flushes wax & wane over time - I go through a good time, think they’re on their way out finally, then they come back with a vengeance. It sucks. I spoke to my onc recently about it, she basically said my choice was to put up with it or stop taking tamoxifen. So far I’m putting up with it as I want to live and I’m doing everything I can to that end. Only about another 850 days of it to go.

Best wishes to you all

hello
in answer to the question from valle - yes it does get better and I was told by the dr to give it 6 months

worth also thinking about is that you stat this when your body is at a very low point ( i had 8 chemos and 33 rads) and for me as I got stronger the side effects got better

I am a in a physically totally different place than 6 months ago and have lost a stone through WW

for sleep I have used the herbals but I think again as more as life is back to normal the sleep comes back!

should also say silk pillowcases are good for avoiding wrinkles!

GL